Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Louisville, KY

March 1, 201710 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 1, 2017, 7:50 AM EST for 10 counties in Kentucky. It was in force for 25 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 7:50 AM EST (12:50 UTC)
Expired
Mar 1, 2017, 8:15 AM EST
In force
25 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boyle County, KY, Casey County, KY, Garrard County, KY, Jessamine County, KY, Lincoln County, KY, Marion County, KY, Mercer County, KY, Taylor County, KY, Washington County, KY, Woodford County, KY

The radar

The Jackson,KY radar (KJKL), 117 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 7:50 AM ESTTSTM WND GST 522 Ese Shakertown, KYKENTUCKY MESONET SITE.
Mar 1, 7:55 AM ESTTSTM WND GST 642 E Shakertown, KYKENTUCKY MESONET SITE.
Mar 1, 7:57 AM ESTTSTM WND DMG2 Ne Burgin, KYLARGE TREE LIMBS DOWN.
Mar 1, 7:57 AM ESTTSTM WND DMG2 Sw Wilmore, KYMANY TREES DOWN ON THE ROADWAY. ROOF BLOWN OFF A SUN ROOM. .
Mar 1, 8:00 AM ESTTSTM WND DMG3 E New Market, KYMULTIPLE BARNS DESTROYED. SHEET METAL IN TREES. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 9:29 PM ESTTornado WatchSPC12 hr
Mar 1, 5:57 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -229 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-229 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS53 KLMK 011250
SVRLMK
KYC021-045-079-113-137-155-167-217-229-239-011315-
/O.NEW.KLMK.SV.W.0040.170301T1250Z-170301T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
750 AM EST WED MAR 1 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in central Kentucky...
  Mercer County in central Kentucky...
  Southeastern Woodford County in central Kentucky...
  Northwestern Garrard County in central Kentucky...
  Southeastern Marion County in central Kentucky...
  Southern Jessamine County in central Kentucky...
  Northeastern Taylor County in central Kentucky...
  Southeastern Washington County in central Kentucky...
  Boyle County in central Kentucky...
  Northwestern Casey County in central Kentucky...

* Until 815 AM EST

* At 750 AM EST, severe thunderstorms were located along a line
  extending from 6 miles south of Versailles to 8 miles southwest of
  Lebanon, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Liberty, Nicholasville, Danville, Harrodsburg, Lebanon, Wilmore,
  Junction City, Burgin, Hustonville and Bradfordsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 AM EST for central
Kentucky. A tornado watch also remains in effect until 1100 AM EST
for central Kentucky.

LAT...LON 3780 8447 3780 8448 3779 8449 3778 8452
      3777 8452 3777 8451 3776 8451 3724 8502
      3749 8539 3798 8473 3781 8446
TIME...MOT...LOC 1250Z 293DEG 37KT 3796 8476 3748 8536 

HAIL...<.75IN
WIND...60MPH
 
$$

EER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 6:26 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 1, 6:26 AM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
626 AM EST Wed Mar 1 2017

...Updated Aviation Discussion...

.Forecast Update...
Issued at 620 AM EST Wed Mar 1 2017

Two squall lines will push rapidly through the area this morning,
and have prompted Tornado Watch 53 through 16Z. NE-SW oriented
squall line dropping in from Indiana is showing quite a few
rotational couplets in addition to SVR wind gusts, so that will be a
dual threat across southern Indiana and north-central Kentucky. The
north-south oriented section of the line is just this side of the
Mississippi and will move very quickly eastward across Kentucky.
This line likely packs the more widespread damaging wind threat.
Leading-line convection could actually push well into eastern
Kentucky by 15-16Z.

&&

.Short Term...(This afternoon through Thursday evening)
Issued at 309 AM EST Wed Mar 1 2017

...SEVERE WEATHER THREAT WILL CONTINUE INTO THIS AFTERNOON...

Nocturnal severe weather continues across parts of central Kentucky,
with the Tornado Watch now expanded into the Bluegrass region.
Expect these clusters of storms to push through and exit close to
the scheduled 10Z watch expiration, with all modes of severe weather
still on the table.

Squall line associated with the actual cold front extends from near
Fort Wayne to Terre Haute to St Louis, and will continue to push
south and east through the morning. Southern Indiana will be back
under the gun shortly before daybreak, with the line pushing into
Kentucky by mid-morning. Main threat will be damaging winds, but
there have been plenty of marginal hail reports upstream and we
can't rule out a brief meso-vortex tornado along the line.

Will clear from NW to SE during the first half of the afternoon,
after which temperatures will drop rapidly through through the 50s
by evening with gusty west winds peaking around 30-35 mph. Gusts to
40 mph aren't out of the question, but will handle the question of
any advisories once we get through most of the SVR threat. Dry high
pressure will settle over the Southern Plains tonight and Thursday,
with tranquil weather and seasonal temps across the Ohio Valley.

&&

.Long Term...(After midnight Thursday night through Tuesday)
Issued at 305 AM EST Wed Mar 1 2017

Expect a cool end to the work week as a Clipper scoots past to our
north Thu night/Fri morning. Will carry slight chance POPS generally
north of I-64, and it'll be cold enough to mix in a few snowflakes,
but precip too light and surface temps too warm for any significant
impacts. Temps will run solidly below normal on Friday, and Sat
morning will be the coldest as a 1036mb high settles over Kentucky.

Warming trend begins during the day on Sat as upper ridging builds
from the SW, resulting in a mild and dry weekend. Next storm system
approaches early next week, with SW flow deepening on Monday and
POPs ramping up. For now will limit the high POPs to Mon night where
model agreement is best, but if the GFS wins out that could be
extended or even delayed into Tue. Confidence is high that temps
will be unseasonably warm early next week.

&&

.Aviation...(12Z TAF Issuance)
Issued at 615 AM EST Wed Mar 1 2017

Fast moving squall line will push through the terminals by mid/late
morning. Tried to time out the best hour or two for wind gusts up to
35-40 kt, which may even be conservative for BWG where the squall
line will be oriented more north-south.

Once the storms push through, expect very gusty west winds through
the afternoon. This wind direction is problematic because it is
perpendicular to the long runways at SDF, and also the main runway
at LEX. At the very least could be some bumpy approaches, and/or SDF
switching to the crossing runway.

Winds subside and skies clear this evening as high pressure settles
into the Southern Plains.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 1 PM EST /noon CST/ this afternoon for
     INZ076>079-083-084-089>092.

KY...Flash Flood Watch until 1 PM EST /noon CST/ this afternoon for
     KYZ023>043-045>049-053>057.

&&

Update...RAS
Short Term...RAS
Long Term...RAS
Aviation...RAS
Hazardous weather outlook, Mar 1, 6:17 AM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
617 AM EST Wed Mar 1 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-021130-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, and Richmond
617 AM EST Wed Mar 1 2017 /517 AM CST Wed Mar 1 2017/

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM EST /NOON CST/ THIS
AFTERNOON...
...TORNADO WATCH 53 IN EFFECT UNTIL 11 AM EST /10 AM CST/ THIS
MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this morning as a squall line moves
through the Ohio Valley. The main threat will be damaging winds, but
hail or a brief tornado cannot be ruled out.

In addition, flash flooding will be possible and a Flash Flood Watch
is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather or flooding today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ061>067-070>078-081-082-021130-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
617 AM EST Wed Mar 1 2017 /517 AM CST Wed Mar 1 2017/

...TORNADO WATCH 53 IN EFFECT UNTIL 11 AM EST /10 AM CST/ THIS
MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this morning as a squall line
pushes through the region. The main threat will be damaging winds,
but large hail or a brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS

In the hours before

Local storm report, Mar 1, 7:21 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     1 WNW BORDEN            38.48N 85.97W
03/01/2017                   CLARK              IN   PUBLIC

            FLAG POLE BENT AND ROOF SHINGLES OFF A
            HOUSE.

&&

KDW
Local storm report, Mar 1, 7:26 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
726 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     TSTM WND DMG     AUSTIN                  38.74N 85.81W
03/01/2017                   SCOTT              IN   BROADCAST MEDIA

            5 INCH DIAMETER BRANCH FELL OR THROWN
            THROUGH ROOF INTO BATHROOM IN A HOME. .

&&

KDW
Local storm report, Mar 1, 7:28 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
728 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     TSTM WND GST     2 S EMINENCE            38.33N 85.17W
03/01/2017  M68 MPH          SHELBY             KY   MESONET

            MESONET STATION 2 S EMINENCE /CROP/.

&&

EBW
Local storm report, Mar 1, 7:33 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
733 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     TSTM WND DMG     BARDSTOWN               37.81N 85.47W
03/01/2017                   NELSON             KY   BROADCAST MEDIA

            LIMBS STRIPPED OFF TREES AROUND A HOUSE.

&&

KDW
Local storm report, Mar 1, 7:36 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
736 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     TSTM WND DMG     1 WSW VIENNA            38.65N 85.78W
03/01/2017                   SCOTT              IN   BROADCAST MEDIA

            TREES BLOWN ONTO INTERSTATE 65 JUST SOUTH OF
            SCOTTSBURG, IN.

&&

KDW
Local storm report, Mar 1, 7:44 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
744 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 AM     TSTM WND DMG     2 SW MEMPHIS            38.46N 85.79W
03/01/2017                   CLARK              IN   BROADCAST MEDIA

            LARGE TREE LIMBS DOWN AT EBENEZER CHURCH
            ROAD AND COLUMBUS MANN ROAD.

&&

KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:22 AM ESTSevere Thunderstorm WarningLMKButler, Logan, Ohio23 min
Mar 1, 1:32 AM ESTTornado WarningLMKButler28 min
Mar 1, 1:49 AM ESTSevere Thunderstorm WarningLMKBreckinridge, Hancock, Ohio41 min
Mar 1, 1:59 AM ESTSevere Thunderstorm WarningLMKButler, Edmonson, Warren20 min
Mar 1, 2:02 AM ESTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin43 min
Mar 1, 2:17 AM ESTSevere Thunderstorm WarningLMKBullitt, Hardin, Larue, Marion, Nelson, Washington28 min
Mar 1, 2:25 AM ESTSevere Thunderstorm WarningLMKBreckinridge, Hardin, Meade35 min
Mar 1, 2:41 AM ESTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson49 min
Mar 1, 3:01 AM ESTSevere Thunderstorm WarningLMKBreckinridge, Hardin, Meade29 min
Mar 1, 3:10 AM ESTSevere Thunderstorm WarningLMKAnderson, Bullitt, Franklin, Henry, Nelson, Oldham and 2 more35 min
Mar 1, 3:26 AM ESTSevere Thunderstorm WarningLMKBourbon, Fayette, Harrison, Nicholas, Scott, Woodford34 min
Mar 1, 3:34 AM ESTSpecial Weather StatementLMKBullitt, Jefferson26 min
Mar 1, 3:35 AM ESTAreal Flood AdvisoryLMKBullitt, Jefferson115 min
Mar 1, 3:41 AM ESTSevere Thunderstorm WarningLMKAnderson, Fayette, Franklin, Scott, Woodford34 min
Mar 1, 4:11 AM ESTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette, Nicholas34 min
Mar 1, 4:31 AM ESTSpecial Weather StatementLMKFranklin, Harrison, Scott29 min
Mar 1, 5:08 AM ESTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas22 min
Mar 1, 5:57 AM ESTSevere Thunderstorm WarningLMKMeade33 min
Mar 1, 6:15 AM ESTSpecial Weather StatementLMKBreckinridge, Hancock, Meade30 min
Mar 1, 6:22 AM ESTSevere Thunderstorm WarningLMKBullitt, Hardin, Henry, Jefferson, Meade, Oldham and 2 more23 min
Mar 1, 6:32 AM ESTSevere Thunderstorm WarningLMKBreckinridge, Butler, Grayson, Hancock, Hardin, Meade and 1 more43 min
Mar 1, 6:41 AM ESTSevere Thunderstorm WarningLMKAnderson, Franklin, Henry, Scott, Shelby34 min
Mar 1, 6:46 AM ESTAreal Flood AdvisoryLMKBreckinridge, Bullitt, Hancock, Hardin, Henry, Jefferson and 4 more3 hr
Mar 1, 6:46 AM ESTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Larue, Meade, Nelson and 3 more44 min
Mar 1, 7:00 AM ESTTornado WarningLMKSpencer15 min
Mar 1, 7:08 AM ESTSevere Thunderstorm WarningLMKBarren, Breckinridge, Butler, Edmonson, Grayson, Green and 7 more37 min
Mar 1, 7:16 AM ESTSpecial Weather StatementLMKFayette, Franklin, Jessamine, Woodford29 min
Mar 1, 7:17 AM ESTSevere Thunderstorm WarningLMKBourbon, Franklin, Harrison, Nicholas, Scott43 min
Mar 1, 7:18 AM ESTFlash Flood WarningLMKBreckinridge, Grayson, Hancock, Hardin, Meade, Ohio3 hr
Mar 1, 7:20 AM ESTSevere Thunderstorm WarningLMKAnderson, Boyle, Jessamine, Marion, Mercer, Nelson and 4 more40 min
Mar 1, 7:28 AM ESTSevere Thunderstorm WarningLMKAnderson, Bourbon, Clark, Fayette, Jessamine, Madison and 2 more47 min
Mar 1, 7:29 AM ESTSevere Thunderstorm WarningLMKAllen, Barren, Butler, Edmonson, Logan, Metcalfe and 3 more46 min
Mar 1, 7:41 AM ESTSevere Thunderstorm WarningLMKAdair, Barren, Butler, Edmonson, Grayson, Green and 9 more34 min
Mar 1, 7:53 AM ESTAreal Flood AdvisoryLMKAnderson, Fayette, Jessamine, Madison, Mercer, Scott and 1 more2 hr
Mar 1, 8:04 AM ESTSevere Thunderstorm WarningLMKBoyle, Casey, Garrard, Jessamine, Lincoln, Madison41 min
Mar 1, 8:05 AM ESTAreal Flood AdvisoryLMKTrimble3 hr
Mar 1, 8:09 AM ESTSevere Thunderstorm WarningLMKAdair, Allen, Barren, Casey, Cumberland, Edmonson and 6 more36 min
Mar 1, 8:14 AM ESTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette, Jessamine, Madison31 min
Mar 1, 8:39 AM ESTSevere Thunderstorm WarningLMKAdair, Allen, Barren, Casey, Clinton, Cumberland and 5 more51 min
Mar 1, 9:17 AM ESTRiver Flood WarningLMKNicholas, Robertson3 days
Mar 1, 9:21 AM ESTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.